Jump to content

IV Glucagon and Beta Blocker Overdose ??

Nurses   (84,008 Views 8 Comments)
by KR KR (Member)

KR specializes in ICU, Agency, Travel, Pediatric Home Care, LTAC, Su.

6,783 Profile Views; 280 Posts

I need help in understanding why IV Glucagon is the first line treatment in Beta Blocker Overdose. I have found sources that state that it is, but none of them can explain why you give it. Anyone have any ideas or sources??? TIA:confused:

Share this post


Link to post
Share on other sites

Myxel67 specializes in Diabetes ED, (CDE), CCU, Pulmonary/HIV.

463 Posts; 5,375 Profile Views

Try this link. I haven't read all of article yet to see complete answer.

http://www.theannals.com/cgi/content/abstract/18/5/394

Here's abstract. Can't read entire article without subscription.

Two cases of severe beta-blocker overdose are presented that were treated successfully with glucagon therapy. The effects of glucagon in reversing the cardiovascular depression of profound beta-blockade, including its mechanism of action, onset and duration of action, dosage and administration, cost and availability, and side effects are reviewed. Medical complications of beta-blocker overdose include hypotension, bradycardia, heart failure, impaired atrioventricular conduction, bronchospasm and, occasionally, seizures. Atropine and isoproterenol have been inconsistent in reversing the bradycardia and hypotension of beta-blocker overdose. Glucagon increases heart rate and myocardial contractility, and improves atrioventricular conduction. These effects are unchanged by the presence of beta-receptor blocking drugs. This suggests that glucagon's mechanism of action may bypass the beta-adrenergic receptor site. Because it may bypass the beta-receptor site, glucagon can be considered as an alternative therapy for profound beta-blocker intoxications. The doses of glucagon required to reverse severe beta-blockade are 50 micrograms/kg iv loading dose, followed by a continuous infusion of 1-15 mg/h, titrated to patient response. Glucagon-treated patients should be monitored for side effects of nausea, vomiting, hypokalemia, and hyperglycemia. The high cost and limited availability of glucagon may be the only factors precluding its future clinical acceptance.

Share this post


Link to post
Share on other sites

KR specializes in ICU, Agency, Travel, Pediatric Home Care, LTAC, Su.

280 Posts; 6,783 Profile Views

Myxel67, thanks for the link. Just that little paragraph helps already and I am going to go read the rest of the article. Thanks for the quick reply. It is just one of those things, I am a person that always wants to know the whys of things. Thanks:)

Share this post


Link to post
Share on other sites

1 Article; 1,905 Posts; 15,760 Profile Views

The physiological mechanism is related to the fact that glucagon activates cAMP through non-adrenergic pathways. Because the adrenergic pathways are blocked, (ie Beta blockade) glucogon essentially uses a back door to enhance myocardial activity.

Share this post


Link to post
Share on other sites

Crocuta is a RN and specializes in Med-Surg, ER.

172 Posts; 4,223 Profile Views

The important thing to remember with glucagon therapy for beta blocker overdose is the disparity in half-life times for the two drugs. Glucagon has a half life of anywhere from 3-18 minutes (depending on your source), while beta blockers are in the 2-12 hour range. These patients require constant monitoring. As the glucagon is metabolized quickly, you can find yourself in a circle of symptom re-emergence. I've cared for two major intentional beta-blocker OD's lately. The first was a mess - we literally went through all the glucagon in house and had our local ambulance companies bringing their supplies into the ER. Guy made it, barely.

Share this post


Link to post
Share on other sites

648 Posts; 4,109 Profile Views

Glucagon does have a positive inotropic and chronotropic effect on the heart however does to some degree cause vasodilation. Real short and simple explanation is that your heart has glucagon receptors. If the beta pathways are blocked, you use glucagon to hit the glucagon receptors. As such it will generally be more effective in increasing the heart rate than the blood pressure.

As the above poster said, the half life is really short so if you are pushing Glucagon and see an effect you need to start the pt on a glucagon drip. Generally you will be giving between 3-10 mg IV push. Once you see a reversal of sx then that is how much you give them each hour. For instance if you have to give 7 mg before symptoms start to improve, you will need to put them on a drip getting 7 mg/hr.

Share this post


Link to post
Share on other sites

156 Posts; 3,199 Profile Views

this is a great thread - we just covered cell receptors and responses of various signal molecules, etc in advanced physiology and it really made me think. it also helped seeing a practical use for the knowledge

thanks for posting :yelclap:

Share this post


Link to post
Share on other sites

KR specializes in ICU, Agency, Travel, Pediatric Home Care, LTAC, Su.

280 Posts; 6,783 Profile Views

Thanks to everyone who has responded to this thread!! I appreciate it so much. It has really made me think and I love that. Thanks for sharing the whys with me.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×